1. Expert Q&A: Benefits - Weds 23 October, 3-4pm

    Our next expert Q&A will be on the topic of benefits. It will be hosted by Lauren from our Knowledge Services team. She'll be answering your questions on Wednesday 23 October between 3-4pm.

    You can either post your question >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

Very rapid progression / deterioration

Discussion in 'I care for a person with dementia' started by kiwiakos, Feb 5, 2016.

  1. kiwiakos

    kiwiakos Registered User

    Feb 5, 2016
    2
    This in my first post. My grandmother (who is Greek) is 94 years old and lives in Crete. Physically she is very healthy and strong, still living at her own house in the village she grew up. Over the last years she has been a bit forgetful and sometimes would ask you a question twice, but the family was not really concerned as the trajectory was very slow given her age, so to speak. Like most Greeks she has been self-medicating, but again nothing out of the norm.

    However, over the last 10 days her mental condition has deteriorated rapidly, to the extent that she does not recognise her son and daughter, had become very aggressive (verbally and physically), conjures stories, and bahaves in unusual ways (refusing to bathe, walk around naked, and others).

    At the onset of this behaviour there was suspicion that she self-medicated and overdosed on some anxiety pills, and was rushed to the local hospital. She spend a couple of days there with a drip and oxygen (abusing the nurses and her neighbours) but nothing wrong wad detected and she was sent back home. Mental care in Greece is a family affair; the local NHS wants nothing to do with such conditions (especially regarding a 94 year old).

    Needless to say that the family is in a state of shock. Is this sort of rapid decline a usual phenomenon? Is there a prognosis or some 'best practice' in situations like that? Should we be looking for other triggers (perhaps a stroke or brain tumor)?

    Apologies for the long post.
     
  2. Beate

    Beate Registered User

    May 21, 2014
    11,716
    Female
    London
    I'm sorry, I know nothing about the Greek system but has she been checked for a urinary tract infection? They can cause havoc behaviour-wise, but antibiotics should help.
     
  3. CeliaThePoet

    CeliaThePoet Registered User

    Dec 7, 2013
    614
    Buffalo, NY, USA
    Seconding a UTI as a possibility, and/or dehydration, constipation, as these things can send people into a tailspin.
     
  4. kiwiakos

    kiwiakos Registered User

    Feb 5, 2016
    2
    Thank you for your answers, will look into that. I was not aware that UTI/dehydration can cause such extreme behavioral changes and confusion.
     
  5. Kevinl

    Kevinl Registered User

    Aug 24, 2013
    4,783
    Salford
    Ether a UTI but it could be as simple as a tooth infection, you need to get her checked over for all the possibilities.
    K

    ό, τι καλύτερο
     
  6. Boldredrosie

    Boldredrosie Registered User

    Mar 13, 2012
    244
    Concurring with all other posters -- check the possibility of any infections (UTI or otherwise), have a doctor do a medicines review and check her medication is appropriate, and it is worth checking if there are any other health problems that could be exacerbating her mental state.

    You may also want to think about how she's managing her medications -- getting this wrong can have consequences.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.